Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 176, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 31, 2008, 3:55 AM CDT for Richland County, Sargent County, North Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2008, 3:55 AM CDT (08:55 UTC)
- Expired
- Jul 31, 2008, 4:30 AM CDT
- In force
- 35 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Richland County, ND, Sargent County, ND
The radar
The Aberdeen radar (KABR), 113 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 4:00 AM CDT | HAIL 0.75 | 2 N Brampton, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 10:04 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1719 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1514 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 10.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 310855 SVRFGF NDC077-081-311000- /O.NEW.KFGF.SV.W.0176.080731T0855Z-080731T1000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 355 AM CDT THU JUL 31 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA... CENTRAL SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 500 AM CDT * AT 353 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED 4 MILES NORTH OF HAVANA...OR 51 MILES WEST OF WAHPETON...MOVING TO THE EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RUTLAND AT 400 AM CDT... 6 MILES SOUTH OF CAYUGA AT 410 AM CDT... 7 MILES SOUTH OF GENESEO AT 420 AM CDT... 8 MILES SOUTH OF LIDGERWOOD AT 435 AM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4616 9677 4596 9681 4596 9795 4614 9798 TIME...MOT...LOC 0855Z 277DEG 26KT 4600 9758 $$ VOELKER
1 follow-up statement
000 WWUS53 KFGF 310930 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 430 AM CDT THU JUL 31 2008 NDC077-081-310939- /O.CAN.KFGF.SV.W.0176.000000T0000Z-080731T1000Z/ RICHLAND ND-SARGENT ND- 429 AM CDT THU JUL 31 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RICHLAND AND CENTRAL SARGENT COUNTIES IS CANCELLED... AT 429 AM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA IN SOUTHERN RICHLAND AND CENTRAL SARGENT COUNTIES. SO THE WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT THURSDAY MORNING FOR SOUTHEAST NORTH DAKOTA. LAT...LON 4616 9677 4596 9681 4596 9795 4614 9798 TIME...MOT...LOC 0929Z 277DEG 26KT 4597 9723 $$ VOELKER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:30 AM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 31, 2:30 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 230 AM CDT THU JUL 31 2008 .DISCUSSION... FORECAST CHALLENGE CONCERNS TEMPERATURES AND TSRA POTENTIAL THIS WEEKEND INTO EARLY NEXT WEEK. MODELS INITIALLY IN GOOD AGREEMENT THEN SHOW DIFFERENCES IN SURFACE FEATURES AND TIMING OVER LATER PERIODS. WILL USE BLEND FOR FORECAST. MID LEVEL RIDGING TO SPREAD INTO FA TODAY. THIS COMBINED WITH DRY COLUMN WILL RESULT IN FULL SOLAR. SURFACE HIGH PRESSURE TO SHIFT EAST SETTING UP WEAK RETURN FLOW THIS AFTERNOON FROM VALLEY WEST WITH WARM ADVECTION INCREASING DURING DAY. SO IN SPITE OF COOLER START WITH ABOVE CONDITIONS TEMPERATURES SHOULD RECOVER CLOSE TO YESTERDAY VALUES. COLD FRONT APPROACHES WESTERN DAKOTAS OVERNIGHT. MOISTURE INITIALLY LOOKS LIMITED HOWEVER LOW LEVEL JET CONVERGENCE SUGGEST CONVECTIVE INITIATION POSSIBLE OVER NW CORNER OF ND LATE EVENING. FAVORED CONVERGENCE WITH LOW LEVEL JET THEN SHIFTS INTO S CANADA HOWEVER THERE IS AN OUTSIDE CHANCE SOME CONVECTION COULD PROPAGATE INTO FAR NW FA TOWARDS MORNING SO WILL KEEP LOW POP. INCREASING CAP SHOULD LIMIT ANY SOUTHWARD PROPAGATION. MODELS ALL SHOWING SLIGHTLY DIFFERENT TIMING WITH FEATURES ON SATURDAY. GFS/ECMWF SHIFT THERMAL RIDGE EAST INTO FA SETTING UP STIFF CAP ACROSS ALL BUT NORTHERN THIRD OF FA. NAM NOT AS PROGRESSIVE KEEPING THERMAL RIDGE AXIS FARTHER WEST. SURFACE FEATURES ALSO DIFFER BUT GENERAL CONSENSUS IS SHOWING SOME LOW LEVEL CONVERGENCE ACROSS NORTHERN FA COINCIDING WITH FRINGE OF POTENTIAL CAP. MID LEVEL FLOW BECOMES MORE SW HOWEVER DOES NOT APPEAR TO BE MUCH IN THE WAY SYNOPTIC SCALE FORCING AND LOW LEVEL JET ALSO UNIMPRESSIVE WITH MAIN FORCING WELL NORTH INTO CANADA. SO WHILE THERE IS SOME POTENTIAL WITH INSTABILITY AND SHEAR NOT ENOUGH CONFIDENCE YET TO INCREASE POPS. TEMPERATURES WILL HINGE ON WHERE THERMAL RIDGE ENDS UP BUT SOUTHERN AREAS COULD BE FLIRTING WITH 90. COLUMN BEGINS TO COOL SOME ON SUNDAY AND WITH SAGGING JET AXIS CONVECTIVE POTENTIAL LOOKS A LITTLE BETTER AS BROAD AREA OF SURFACE LOW PRESSURE REMAINS OVER N CENTRAL US. WILL NUDGE POPS UP AS A RESULT. HOW LOW LEVEL FEATURES PAN OUT WILL DETERMINE WHERE THINGS WILL FIRE SO WILL CONTINUE OVERALL LOW POP THREAT. LOW LEVEL BOUNDARY SLOWLY SAGS SOUTHWARD INTO EARLY NEXT WEEK. PCPN CHANCES WILL GRADUALLY END FOLLOWED BY COOLING COLUMN AS HIGH PRESSURE BUILDS IN AND MID LEVEL FLOW GRADUALLY TRANSITIONS IN NW FLOW. NO MAJOR CHANGES PLANNED TO LONG RANGE. && .AVIATION... VFR...CAVOK. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
Hazardous weather outlook, Jul 30, 2:19 PM CDT, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 219 PM CDT WED JUL 30 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-311930- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 219 PM CDT WED JUL 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT OVER THE WESTERN DAKOTAS WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY SHIFT EAST REACHING AREAS WEST OF THE RED RIVER LATE TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS WEST OF A LANGDON TO WAHPETON LINE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE SOUTHERN RED RIVER VALLEY INTO MOST OF WEST CENTRAL MINNESOTA ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AV/WJB
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.